Q-B (guaifenesin / theophylline) and Alcohol / Food Interactions
There are 3 alcohol/food/lifestyle interactions with Q-B (guaifenesin / theophylline) which include:
theophylline ↔ Caffeine
Moderate Drug Interaction
Ask your doctor before using theophylline together with caffeine. Using these medications together may increase some of the side effects of theophylline. This can cause nausea, vomiting, insomnia, tremors, restlessness, uneven heartbeats, and seizure (convulsions). Avoid drinks or foods that contain caffeine, such as coffee, tea, cola, and chocolate. You may need a dose adjustment or special test if you use both medications. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.
theophylline ↔ food
Moderate Food Interaction
Consumer information for this interaction is not currently available.
GENERALLY AVOID: Coadministration with caffeine may increase the serum concentrations of theophylline. The proposed mechanism involves competitive inhibition of theophylline metabolism via CYP450 1A2, as well as metabolic conversion of caffeine to theophylline in vivo and saturation of theophylline metabolism at higher serum concentrations. In six healthy male volunteers (all smokers), serum concentrations of theophylline (administered as aminophylline 400 mg single oral dose) were significantly higher following consumption of caffeine (2 to 7 cups of instant coffee over 24 hours, equivalent to approximately 120 to 630 mg of caffeine) than after caffeine deprivation for 48 hours. Caffeine consumption also increased the apparent elimination half-life of theophylline by an average of 32% and reduced its total body clearance by 23%. In another study, steady-state concentration and area under the concentration-time curve of theophylline (1200 mg intravenously over 24 hours) increased by 23% and 40%, respectively, in eight healthy volunteers following administration of caffeine (300 mg orally three times a day).
MANAGEMENT: Given the narrow therapeutic index of theophylline, patients should limit or avoid significant fluctuations in their intake of pharmacologic as well as dietary caffeine.
ADJUST DOSING INTERVAL: Administration of theophylline with continuous enteral nutrition may reduce the serum levels or the rate of absorption of theophylline. The mechanism has not been reported. In one case, theophylline levels decreased by 53% in a patient receiving continuous nasogastric tube feedings and occurred with both theophylline tablet and liquid formulations, but not with intravenous aminophylline.
MANAGEMENT: When administered to patients receiving continuous enteral nutrition , some experts recommend that the tube feeding should be interrupted for at least 1 hour before and 1 hour after the dose of theophylline is given; rapid-release formulations are preferable, and theophylline levels should be monitored.
- Sato J, Nakata H, Owada E, Kikuta T, Umetsu M, Ito K "Influence of usual intake of dietary caffeine on single-dose kinetics of theophylline in healthy human subjects." Eur J Clin Pharmacol 44 (1993): 295-8
- Jonkman JH, Sollie FA, Sauter R, Steinijans VW "The influence of caffeine on the steady-state pharmacokinetics of theophylline." Clin Pharmacol Ther 49 (1991): 248-55
- Wohlt PD, Zheng L, Gunderson S, Balzar SA, Johnson BD, Fish JT "Recommendations for the use of medications with continuous enteral nutrition." Am J Health Syst Pharm 66 (2009): 1438-67
High Blood Pressure (Hypertension)
Moderate Potential Hazard, Moderate plausibility
methylxanthines - tachyarrhythmias
The use of theophyllines is associated with an increase in heart rate which may progress to supraventricular tachycardia or ventricular arrhythmia at high serum drug concentrations. Appearance of cardiac adverse effects is generally an indication of theophylline toxicity, although patients with a history of tachyarrhythmias may be more susceptible to the chronotropic effect of these drugs. Therapy with theophyllines should be administered cautiously in such patients. Caution is also advised in patients with hypertension, hyperthyroidism, angina pectoris, or recent myocardial infarction, since high dosages of the drugs are associated with positive inotropic as well as chronotropic effects. Clinical monitoring of serum drug concentrations is recommended to prevent toxicity.
- Levine JH, Michael JR, Guarnieri T "Multifocal atrial tachycardia: a toxic effect of theophylline." Lancet 1 (1985): 12-4
- Bittar G, Friedman HS "The arrhythmogenicity of theophylline: a multivariate analysis of clinical determinants." Chest 99 (1991): 1415-20
- Sessler CN "Theophylline toxicity: clinical features of 116 consecutive cases." Am J Med 88 (1990): 567-76
- Albert S "Aminophylline toxicity." Pediatr Clin North Am 34 (1987): 61-73
- Schiff GD, Hegde HK, LaCloche L, Hryhorczuk DO "Inpatient theophylline toxicity: preventable factors." Ann Intern Med 114 (1991): 748-53
- Patel AK, Skatrud JB, Thomsen JH "Cardiac arrhythmias due to oral aminophylline in patients with chronic obstructive pulmonary disease." Chest 80 (1981): 661-5
- Chazan R, Karwat K, Tyminska K, Tadeusiak W, Droszcz W "Cardiac arrhythmias as a result of intravenous infusions of theophylline in patients with airway obstruction." Int J Clin Pharmacol Ther 33 (1995): 170-5
- Taniguchi A, Ohe T, Shimorura K "Theophylline-induced ventricular tachycardia in a patient with chronic lung disease: sensitivity to verapamil." Chest 96 (1989): 958-9
- Hendeles L, Weinberger M, Johnson G "Monitoring serum theophylline levels." Clin Pharmacokinet 3 (1978): 294-312
- Marchlinski FE, Miller JM "Atrial arrhythmias exacerbated by theophylline: response to verapamil and evidence for triggered activity in man." Chest 88 (1985): 931-4
- Milgrom H, Bender B "Current issues in the use of theophylline." Am Rev Respir Dis 147 (1993): s33-9
- Mccarthy M "Theophylline, beta-agonists, and cardiovascular death." Lancet 349 (1997): 33
Q-B (guaifenesin / theophylline) drug interactions
There are 407 drug interactions with Q-B (guaifenesin / theophylline)
Q-B (guaifenesin / theophylline) disease interactions
There are 7 disease interactions with Q-B (guaifenesin / theophylline) which include:
More about Q-B (guaifenesin / theophylline)
Related treatment guides
Drug Interaction Classification
|No information available.|
Do not stop taking any medications without consulting your healthcare provider.